The generic drug warfarin (brand name Coumadin) is a widely used anticoagulant (blood-thinner) that reduces the formation and size of blood clots, which is important in the prevention of heart attacks, strokes, and blockage of major veins and arteries. It is often prescribed for patients with certain types of irregular heartbeat and after a heart attack or heart valve replacement surgery. It works by stopping the formation of substances that cause clots.
Until now, the more serious side-effects associated with warfarin included:
· unusual bleeding or bruising
· black or bloody stools
· blood in the urine
· unexplained fever
· sore throat
· stomach pain
Some less serious side-effects are excessive gas or bloating; diarrhea, nausea, or vomiting; hair loss, and decreased appetite or weight.
A new study, published in the Archives of Internal Medicine, however, has found that long-term use of warfarin may also pose another serious side-effect by increasing the risk of osteoporotic fractures.
Osteoporosis is a condition usually associated with aging that causes bones to thin thereby increasing the risk of fractures especially in weight-bearing bones.
Warfarin prevents blood clots by blocking vitamin K, which is a key factor in activating certain blood-clotting factors. Vitamin K, however, is also essential in activating proteins involved in bone formation. Thus, the researchers found that long-term use of warfarin or other similar blood-thinning drugs may increase the likelihood of osteoporotic-like fractures.
To examine this possible relationship, researchers from Washington University School of Medicine in St. Louis, analyzed the rate of osteoporotic fractures among 12,048 Medicare patients, including 4,461 who had been on warfarin for at least 12 months and 7,587 who had not taken the medication.
According to the report, those taking warfarin were 25% more likely to experience a fracture. This link was only statistically significant in men, however.
Moreover, there was no comparably significant increase in the risk of fracture in 1,833 patients whose use of warfarin was under 12 months. Thus, there was clearly a long-term effect that took place once the use of the drug exceeded one year.
Other risk factors for fractures noted in the study were age, increased risk of falling, overactive thyroid, neurological or psychiatric disorders, and alcoholism. African Americans, men, and patients taking beta-blockers had a decreased risk of fracture.
As a result of their findings the research team recommends that in cases where warfarin is prescribed “to elderly patients at high risk of falling, healthcare providers can instruct them to wear stable shoes, exercise regularly, have adequate intake of calcium and vitamin D, use walking aids, and discontinue unnecessary medications."